Thursday, February 25, 2010

Avastin/Lucentis Update 36: More on Possible Problems with Pharmacy Compounding of Avastin

Last October 27th, I first reported on the disturbing news about particulate matter causing IOP spikes following Avastin injections, as reported during the 2009 AAO Meeting by Dr. Malik Kahook. Well, Dr. Kahook expanded on his remarks at the Royal Hawaiian meeting in January (Hawaiian Eye 2010), which first appeared on the OSN Supersite on January 21st. The editors of OSN Supersite have now updated his remarks and re-published them today.

Here is the updated commentary, as reported by OSN Supersite 2-25-10:

Particulates in long-stored bevacizumab may cause spike in IOP

KOLOA, Hawaii — Bevacizumab stored for long periods of time under suboptimal conditions showed evidence of increased large particulate matter, possibly resulting in increased IOP after intravitreal injection, a presenter here said. Malik Y. Kahook, MD

"Avastin is not formulated for sitting in a plastic syringe for an extended period of time. It is also not formulated for sitting in a plastic syringe that has a rubber stop in it. Exposure to light can also change the properties of stored bevacizumab. So all of these things are influencing what we are seeing," Malik Y. Kahook, MD, said at Hawaiian Eye 2010.

In 2007, the first reported case of increased IOP due to anti-VEGF treatment was published, he said. Since then, there have been at least 56 published reports showing IOP spikes of up to 40 mm Hg to 50 mm Hg in age-related macular degeneration patients treated with Avastin (bevacizumab, Genentech) and/or Lucentis (ranibizumab, Genentech).

Dr. Kahook and colleagues looked at a variety of possible explanations, such as inflammation, toxicity and concentration, but none explained the complication.

While the concentration of bevacizumab in syringes decreased after storage, Dr. Kahook used micro-flow imaging to show that the particles per million in the bevacizumab actually increased. In samples obtained from a single compounding pharmacy, the researchers found there was 10 times more large particulate matter. The exact nature of these particles is still under investigation, he said.

"I want to make it clear that these medications have been extremely beneficial for diseases like wet age-related macular degeneration, as well as neovascular glaucoma and that the anti-VEGF agents themselves appear to be safe and well-tolerated," Dr. Kahook said. "Despite the excellent safety profile we have seen some complications and in particular the increase in IOP in patients after receiving single or multiple injections of either Avastin or Lucentis.

"While IOP spikes have been seen with Lucentis, it is much more frequent in patients receiving Avastin injections, and we have not seen a large number of particulate matter in the syringes of Lucentis that we have studied.

"It does appear that the Avastin repackaging process in some cases is not ideal and can be improved upon," he said.

Dr. Kahook suggested ophthalmologists should learn more about their source of repackaged bevacizumab, ask for syringes stored for less than 2 weeks and keep syringes in the refrigerator until needed. He also suggested not shaking or tapping the syringes and possibly buying one's own vial rather than buying the repackaged syringes.

Editor's note: This is an updated version of an article that appeared on the OSN SuperSite on Jan. 21, 2010.


Post a Comment

<< Home